Health Information and Tools >  Medicines That Can Cause Constipation
Facebook Tweet Email Share

Main Content

Medicines That Can Cause Constipation

Topic Overview

Many prescription and non-prescription medicines can cause constipation. Examples include:

  • Antacids.
  • Antidepressants.
  • Some blood pressure medicines.
  • Cold medicines (antihistamines).
  • Calcium and iron supplements.
  • Opioid pain medicines.

If you think that the constipation is caused by a medicine:

  • For prescription medicines, call the doctor who prescribed it to see whether you or your child should stop taking the medicine or take a different one. An appointment may not be needed.
  • For non-prescription medicines, stop using the medicine. Call your doctor if you feel that you or your child still needs to take the medicine.

Credits

Current as ofSeptember 23, 2018

Author: Healthwise Staff
Medical Review: William H. Blahd, Jr., MD, FACEP - Emergency Medicine
Adam Husney, MD - Family Medicine
Kathleen Romito, MD - Family Medicine
David Messenger, BSc, MD, FRCPC, FCCP - Emergency Medicine, Critical Care Medicine

This information does not replace the advice of a doctor. Healthwise, Incorporated, disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Learn how we develop our content.